Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Switching from Combivir & Sustiva to Atripla
Jan 29, 2007

I have been HIV positive since June of 2001. My CD4 count has always been over 739. When my viral load consistently climbed over a period of a year, my doctor recommended treatment. At the time, my viral load was at just under 20,000. He advised me to begin treatment since my Viral Load was relatively low and my CD4 count was still high and since his experience with starting treatment early showed better long term effects. So, in April of 2003, I began treatment on Combivir and Sustiva. As soon as I began treatment, my Viral Load became undetectable (and has stayed that way consistently....never any blips) and my CD4 count has remained high (lowest was 739 and highest was 1100). I have tollerated this combo with relatively low side effects (slight sleeping problems and concentration issues.....but not that bad that I can't tollerate it). I have been able to maintain this regimine pretty well with a low occurance of missed doses, etc. I have recently changed doctors and my new doctor has been great, but he recommends that I switch to Atripla for multiple reasons (easier regiman to follow, limited side effects, etc). One of the main reasons for his recommendation is due to the long term side effects of Combivir and Sustiva - specifically the fact that my veins will stick out and become more prominent over time. I am strongly considering changing because I don't want this side effect (which I am begining to see my veins show more and more), but part of me doesn't want to change since I've tollerated this treatment so well. Also, since Sustiva and Combivir has been around longer, there is more historical data on those medications than one of the ingredients in Atripla. What advice can you give?

By the way, thanks so much for your time and for all you do. The information I get from you and The Body is invaluable to me.

Response from Dr. Daar

In general I believe that if someone is on a good regimen that is working and well tolerated there is little reason to change. The one reason in this case to consider a modification of your therapy is the development of potential toxicity. Although not everyone develops the prominent veins while taking zidovudine (as part of Combivir), it certainly can occur and this would be a reasonable excuse to consider a change. With regards to the ability to maintain good control of your virus, based upon the information you have provided me there is no reason to believe that this would not occur with Atripla. Needless to say, your primary provider knows you and your treatment history best and would be in the optimal position to guide you through these decisions.

Best, Eric


Previous
newly Dx
Next
Geno-phenotype

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement